Ohio, 2018Damaging Winds in Ohio, August 6, 2018
August 6, 2018 · NWS ILN · 3 events in 2 counties and zones
Isolated strong thunderstorms developed ahead of weak upper level disturbance.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong thunderstorms developed ahead of weak upper level disturbance.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 6, 3:08 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 6, 3:08 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
408 PM EDT Mon Aug 6 2018
.SYNOPSIS...
A warm and humid airmass will linger overnight. A cold front
moving into the region Tuesday into Wednesday will bring scattered
thunderstorms. Behind the front on Thursday, slightly cooler
and drier air back will work into the region.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
An area of convection based in the Cinci Tri-state will os slowly
drifting east. Expect this trend to continue late this
afternoon, before it gradually dissipates with sunset. Farther
north, latest meso-scale models are suggesting that early
evening will be dry as the line of thunderstorms stay north, and
the area waits for the convection farther out by Mississippi
River to reach the area overnight. That area is forecast to
reach the area after 06Z, but is should be on a weakening trend,
so only went with chance PoPs overnight. The better coverage
will be to the north of the fa.
It will be a a warm and muggy night with lows in the lower 70s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
Region will be under large-scale forcing on Tuesday as a H5 s/w
swings through the flow. Atmosphere will remain moderately
unstable with capes of 3-4K J/kg. Convective coverage should
increase as the diurnal cycle increase on Tuesday. An isolated
storm could strengthen enough to produce strong gusty winds and
heavy rainfall. Kept the highest PoPs across the middle of the
fa.
With more cloud cover and pcpn, highs will be slightly cooler on
Tuesday, only reaching the mid to upper 80s.
Convection will linger into Tuesday night as upper support for
the advancing s/w remains.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
With a frontal boundary across the region and an upper level
disturbance moving through on Wednesday, increased precipitation
chances across the region. This precipitation will keep
temperatures down on Wednesday with high temperatures generally in
the lower 80s.
On Thursday the area still looks to be primarily between systems,
however a weak system south of the region will bring the chance for
a few thunderstorms along and south of the Ohio River.
By Friday the southern system will move further north. In addition
another disturbance will work down from the northwest. This will
bring additional thunderstorm chances to the region. An upper low
near the region will keep precipitation chances in the forecast
through Monday. Temperatures for the weekend and into early next
week will be limited by the clouds and precipitation chances and be
generally in the upper 70s to lower 80s.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Convection has developed around CVG/LUK in the slightly better
instability. Expect the convection to gradually transition ewd,
so only have VCSH/VCTS for them during the afternoon hours
instead of a tempo. Some of the convection could clip ILN, but
have left the nrn tafs dry for this afternoon.
Models develop convection across nrn IL/nrn IN/srn MI this
afternoon, but the consensus is to not bring into into the tafs
until after 03Z. Even then there are differences in their
timing and coverage as it comes through the tafs. At that time
of night, expect it to be on a weakening trend, so kept the
conditions VFR with a VCSH mention.
LUK could see some fog overnight so have MVFR fog there from
08-12Z.
Scattered thunderstorms will be possible late Tuesday morning
inti the afternoon as boundary working into the area interacts
with the unstable airmass. Have VCTS at all tafs.
OUTLOOK...Thunderstorms possible Wednesday, then again Friday
and Saturday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...KC/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...
AVIATION...Sites
Hazardous weather outlook, Aug 6, 3:03 AM EST, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
403 AM EDT Mon Aug 6 2018
INZ050-058-059-OHZ026-034-035-042>046-051>054-056-060-062-065-070815-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-
Greene-Fairfield-
403 AM EDT Mon Aug 6 2018
This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.
.DAY ONE...Today and Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and storms are likely on Tuesday afternoon and evening. A
few strong storms may be possible, with gusty winds and locally
heavy rain being the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ066-073>075-080-KYZ089>100-OHZ055-061-063-064-070>074-077>082-088-
070815-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Franklin OH-Montgomery-Fayette OH-Pickaway-Butler-Warren-Clinton-
Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
403 AM EDT Mon Aug 6 2018
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio,
Southwest Ohio and West Central Ohio.
.DAY ONE...Today and Tonight.
Temperatures around 90 degrees and dewpoints around 70 degrees this
afternoon will lead to heat index values in the mid to upper 90s.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and storms are likely on Tuesday afternoon and evening. A
few strong storms may be possible, with gusty winds and locally
heavy rain being the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Scioto
- When
- August 6, 4:30 PM EST to 4:40 PM EST
- Where
- Scioto County, 1.48 mi SSW of Harrison Furnace
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.810, -82.890
A tree fell down on power lines on Swauger Valley Road near Dutch Ridge Road.
Thunderstorm Wind, Mercer
- When
- August 6, 6:50 PM EST to 6:55 PM EST
- Where
- Mercer County, 0.52 mi W of Neptune
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.600, -84.490
A large tree was knocked down.
Thunderstorm Wind, Mercer
- When
- August 6, 6:50 PM EST to 6:55 PM EST
- Where
- Mercer County, 2.51 mi ESE of Mercer
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.630, -84.540
A semi-trailer carrying a mostly empty load flipped on U.S. 33 near Celina-Mendon Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, August 6 to 8, 201810 deaths · 1 event
- Heat in Maryland, August 6, 20182 deaths · 1 event
- Hail in Colorado, August 6, 20188 injured · $173 million · 4 in hail · 34 events
- Tornado and Hail in Nebraska, August 6, 2018$31 million · EF1 · 15 events
- High Surf in Oregon, August 6, 20181 death · 1 event
- Wildfire in California, August 6 to 31, 2018$500,000 · 1 event
- Damaging Winds in Ohio, August 6 to 7, 2018$264,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strike in South Carolina, August 6, 2018$69,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Illinois, August 6 to 7, 2018$81,000 · 1 in hail · 8 events
- Damaging Winds in Georgia, August 6 to 7, 2018$55,000 · 50 kt wind · 9 events
- Damaging Winds in South Carolina, August 6, 2018$60,000 · 55 kt wind · 2 events
- Tornado and Damaging Winds in Indiana, August 6, 2018EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763998, 764003, 764005.